Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 203, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 25, 2016, 5:48 PM CDT for Osborne County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2016, 5:48 PM CDT (22:48 UTC)
- Expired
- Jun 25, 2016, 6:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Osborne County, KS
The radar
The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:55 PM CDT | HAIL 0.88 | 14 Wsw Hunter, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834 WUUS53 KGID 252248 SVRGID KSC141-252315- /O.NEW.KGID.SV.W.0203.160625T2248Z-160625T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 548 PM CDT SAT JUN 25 2016 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES EAST OF NATOMA...OR 38 MILES SOUTHWEST OF BELOIT...MOVING NORTHEAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN OSBORNE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3936 9874 3927 9849 3913 9849 3913 9895 TIME...MOT...LOC 2248Z 217DEG 14KT 3915 9871 HAIL...0.88IN WIND...60MPH $$ BILLINGS WRIGHT
1 follow-up statement
445
WWUS53 KGID 252300
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT SAT JUN 25 2016
KSC141-252315-
/O.CON.KGID.SV.W.0203.000000T0000Z-160625T2315Z/
OSBORNE KS-
600 PM CDT SAT JUN 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN OSBORNE COUNTY...
AT 559 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST
OF TIPTON...OR 35 MILES SOUTHWEST OF BELOIT...MOVING NORTHEAST AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN OSBORNE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3934 9869 3927 9849 3913 9849 3913 9892
TIME...MOT...LOC 2259Z 217DEG 14KT 3919 9867
HAIL...1.00IN
WIND...60MPH
$$
BILLINGS WRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:41 PM CDT, 7 minutes earlier.
Area forecast discussion, Jun 25, 5:41 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Hastings NE 541 PM CDT SAT JUN 25 2016 .SHORT TERM...(This evening and tonight) Issued at 419 PM CDT Sat Jun 25 2016 This first section focuses solely on these next 12-15 hours through tonight, and the associated possibility (likelihood?) of seeing at least a few severe storms/locally heavy rainfall primarily within the southeast 1/2 to 1/3 of the CWA. Have been examining/pondering our severe weather chances for this afternoon/tonight for the past several hours, and quite frankly, confidence is gradually waning versus 6-8 hours ago in both the areas coverage and likelihood of more than a few marginally severe storms, which if they were to occur would mainly be during the 6 PM-midnight time frame. That being said, certainly cannot "pull the plug" on the possibility of a few severe storms just yet, especially within roughly about the southeast 1/4 of the CWA. Taking a brief look at the current scene as of 4 PM, the primary mid/upper disturbance of note is a powerful closed low churning along the ND/Canada border, with a much weaker/more subtle trailing to its south into the local Central Plains area. At the surface, a fairly well-defined (in the wind field) but also somewhat weak (in the temperature/thermal field) cold front roughly bisects the CWA from southwest-northeast at this time, with northerly breezes behind it and southerly-to-westerly breezes ahead of it. To state the obvious, although quite a bit of clouds were expected today, if anything it has been cloudier than expected, thanks in part to numerous weak mid level showers developing above a capping inversion. High temps have at least touched 90 in KS zones, but have struggled to reach 80 far north/northwest and the mid-80s central. Looking ahead forecast-wise... Late this afternoon/evening (pre-midnight): Although things continue to slowly destabilize, the extensive clouds are keeping the lower-level capping in place fairly solidly thus far, especially given mid level temps still as high as 12-13C per meso-analysis. That being said, at least filtered sun especially near our KS zones is helping foster generally 1000-2000 J/kg mixed-layer CAPE which could be realized within the next few hours. Although still fairly weak, deep layer shear is expected to increase to generally 30-40 knots into this evening, fostering an environment supportive of potentially widespread storm development mainly along and a few counties behind the surface front, a few of which could be severe. The longer it takes for strong/severe convection to develop, the more of the central/northwestern CWA may be spared, with the main focus being within the southeastern 1/4, and probably especially KS zones. Could see a few brief supercells structures, but mainly looks like multicell convection with potential for hail to around ping pongs/winds to around 60 MPH. Locally heavy rain in excess of 2+ inches cannot be ruled out, especially if storms start to congegrate/train within the frontal zone given precipitable water values averaging up to around 1.8 inches in the southeast. Late tonight(post-midnight): The vast majority of convection should be concentrated near/south of the NE/KS border by this time, as forcing aloft and the low- level frontal zone continues to shunt off to the south and east. Could still see a few strong storms ongoing late into the night along with locally heavy rainfall, but would be surprised to see much of a severe threat by then. That being said, latest RAP13 keeps respectable elevated instability of around 1000 J/kg hanging around/stalling out within our southern zones even late tonight, so any lingering storms will bear watching. .MID TERM...(Sunday daytime through Tuesday daytime) Issued at 419 PM CDT Sat Jun 25 2016 This section addresses the 60-hour "mid term" period between tonight's storm chances and the seemingly decent storm chances/coverage from Tuesday night-Wednesday night (addressed below). Clearly the main focus continues to be at least limited chances for storms and possibly even some possibility of severe weather (especially Monday afternoon/evening). That being said, confidence in the development/coverage of convection during these 60 hours is not overly-high, and as a result, PoPs have been kept at no higher than 30 percent for the time being. Temperature-wise, both Sunday/Monday are currently expected to feature similar, slightly-above normal highs in the upper 80s/low 90s range (for most areas), before a slight "cool-down" into mainly the low-mid 80s occurs for Tuesday. In the mid-upper levels, the predominant pattern is one of quasi-zonal flow aloft for Sunday, which gradually transitions to more northwesterly for Monday-Tuesday as the Central Plains resides along the eastern periphery of a mid/upper ridge axis setting up over the Southern Rockies/Four Corners area. Will attempt a few brief details for each of these 5 day/night forecast periods: Sunday daytime: Came very close to leaving the entire CWA void of mentionable PoPs, as the vast majority of the area should be looking at a dry and warm day with increasing sunshine and generally easterly winds behind the departing system from tonight, and as the main cold front stalls out and starts returning back northward. However, this front and the associated elevated instability axis stalls out just close enough to the southern edge of the CWA, that along with some hints from a few (not all) models, decided to play it safe and re-introduce a low-confidence slight PoP to North Central Kansas zones. Not expecting anything severe, but should this occur, it could either be a continuation of lingering activity from tonight, new development or both. Sunday night: Although it might not last in later forecasts, decided to keep this period dry CWA-wide for at least one more forecast cycle as forcing looks fairly minimal. That being said, the latest models are hinting that at least isolated convection could at least flirt with, if not infiltrate, mainly far southern and western portions of the CWA, so this will need watched closely. Monday/Monday night: While the morning daytime hours should largely be dry, we will need to keep an eye on the afternoon/evening hours for what could be our next severe weather threat. In the mid-upper levels, deep- layer shear strengthens a bit as the mean flow aloft becomes more northwesterly, and with seasonably cooler temperatures aloft, it may not take much of a shortwave aloft to get storms going. The latest NAM/ECMWF is especially aggressive with afternoon storm development (potentially severe) but the latest GFS not quite as much so. For being only 2 days out, plenty of uncertainty here, but the SPC Day 3 Marginal/Slight risk outlook appears warranted. Tuesday daytime: In theory this is largely a dry/storm-free day before the seemingly much better storm chances move in Tuesday night. That being said, will maintain a slight PoP in roughly the northwestern half of the CWA for now. Slightly cooler temps expected as slightly cooler air circulates clockwise on southeast winds from a surface high centered over the MN/IA area. .LONG TERM...(Tuesday night through Saturday) Issued at 419 PM CDT Sat Jun 25 2016 This section focuses on the "long term" period (Days 4-7) for which the forecast is primarily derived from a default multi-model blend, with only limited forecaster modification. Not a lot of time to delve into much regarding this 4-day period, but to make a long story short, several more chances for showers/thunderstorms and maybe some severe weather/heavy rainfall continues. Each and every one of these day/night periods contains at least a slight chance of precip somewhere within the CWA, as low PoPs have now been introduced to the previously "dry" Thursday/Thursday night time frame. Temperature-wise, the big news here is what should be a slight, much-awaited cool-down for many. Although it may somewhat depend on precipitation/widespread clouds materializing, only have highs aimed into the upper 70s in most areas Wednesday/low 80s Tuesday, before rebounding to near- normal highs mid-upper 80s Friday/Saturday. As highlighted by previous night shift forecaster, our primary window of opportunity for the most widespread thunderstorm activity appears to focus during the Tuesday night-Wednesday night time frame, as both the ECMWF/GFS continue to suggest the potential for organized MCS development. This possibility is supported by seasonably-strong northwest flow aloft and fairly cool mid level temperatures, which could easily allow one or more thunderstorm complexes to roll through. Am normally not very comfortable advertising 60+ percent "likely" pops out this far in the forecast, but previous forecast already had them, and the latest models suggest not backing off for now. Beyond Wednesday night, confidence in the precip details through the last few days of the official forecast is quite low, but with the same west-northwest flow pattern persisting, it is just impossible to rule out at least a slight chance of convection in any given period. Plenty of details to sort out here with time. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday evening) Issued at 541 PM CDT Sat Jun 25 2016 The cold front has passed through both KEAR and KGRI. Northerly winds will persist tonight before becoming more easterly tomorrow. Outside of a few shower chances, think that the overall thunderstorm threat at this time is low. Have kept everything but a VCSH out of the forecast at this time. Will amend if necessary. VFR TAFs continue through the forecast. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...Pfannkuch AVIATION...Billings Wright
Hazardous weather outlook, Jun 25, 3:04 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 304 PM CDT SAT JUN 25 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 304 PM CDT SAT JUN 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. AT LEAST ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY REMAINS POSSIBLE ACROSS MOST OF THE OUTLOOK AREA THROUGH THIS EVENING ALONG AND NEAR A WEAK COLD FRONT...WITH THE MOST WIDESPREAD DEVELOPMENT EXPECTED PRIMARILY SOUTHEAST OF A LINE FROM SHELBY...TO HASTINGS...TO ALMA NEBRASKA...AND INCLUDING NORTH CENTRAL KANSAS. WITHIN THESE SAME AREAS...THERE IS A DECENT CHANCE THAT AT LEAST A FEW STORMS WILL BECOME SEVERE...PRIMARILY BEFORE MIDNIGHT...WITH THE MAIN THREATS BEING HAIL UP TO AROUND PING PONG BALL SIZE...AND WINDS TO AROUND 60 MPH. IN ADDITION...AT LEAST SMALL CORRIDORS OF HEAVY RAINFALL IN EXCESS OF 2 INCHES ARE POSSIBLE...WHICH COULD LEAD TO SHORT-TERM FLOODING ISSUES. AFTER MIDNIGHT...THUNDERSTORMS COULD STILL LINGER MAINLY WITHIN COUNTIES NEAR...AND ESPECIALLY SOUTH OF THE NEBRASKA-KANSAS BORDER...WITH A FEW STRONG STORMS AND LOCALLY HEAVY RAINFALL STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE SUNDAY THROUGH FRIDAY TIME FRAME. WHILE MOST AREAS SHOULD REMAIN STORM-FREE SUNDAY...THERE IS A SLIGHT CHANCE FOR A FEW STORMS WITHIN PORTIONS OF NORTH CENTRAL KANSAS. SHOULD ANY OCCUR...THEY ARE NOT EXPECTED TO BE SEVERE. ON MONDAY AFTERNOON INTO MONDAY EVENING...THERE IS A MARGINAL TO SLIGHT RISK FOR SEVERE STORMS WITHIN THE OUTLOOK AREA. ALTHOUGH UNCERTAINTY GROWS IN THE DETAILS THE FARTHER OUT IN TIME ONE GOES...THE OVERALL MOST WIDESPREAD THUNDERSTORM ACTIVITY NEXT WEEK APPEARS TO FOCUS DURING THE TUESDAY NIGHT INTO WEDNESDAY NIGHT TIME FRAME. WHILE IT IS TOO EARLY TO CONFIDENTLY ASSESS THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL...BOTH OF THESE APPEAR POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON AT LEAST A LIMITED BASIS THROUGH THIS EVENING...PRIMARILY WITHIN AREAS SOUTHEAST OF A LINE FROM SHELBY TO ALMA NEBRASKA...AND INCLUDING NORTH CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH
In the hours before
Special weather statement, Jun 25, 5:31 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 531 PM CDT SAT JUN 25 2016 KSZ018-252300- OSBORNE KS- 531 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSBORNE COUNTY UNTIL 600 PM CDT... AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES EAST OF NATOMA...OR 42 MILES SOUTHWEST OF BELOIT...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN OSBORNE COUNTY. LAT...LON 3936 9874 3927 9849 3913 9849 3913 9895 TIME...MOT...LOC 2230Z 215DEG 14KT 3911 9876 BILLINGS WRIGHT
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 5:31 PM CDT | Special Weather Statement | GID | Osborne | 29 min |
| Jun 25, 6:14 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 31 min |
| Jun 25, 6:23 PM CDT | Special Weather Statement | GID | Osborne | 37 min |
| Jun 25, 6:26 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.